Hail, Lawrence
- When
- May 22, 2:40 PM EST
- Where
- Lawrence County, 1.25 mi ESE of Pulaski
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.110, -80.430
Despite the cloud morning, an approaching short wave trough, crossing during the afternoon and evening hours, helped spark showers and thunderstorms on the 22nd. A slow moving surface front became the focus for convection as the trough approached, with downdraft CAPE values near 800j/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Despite the cloud morning, an approaching short wave trough, crossing during the afternoon and evening hours, helped spark showers and thunderstorms on the 22nd. A slow moving surface front became the focus for convection as the trough approached, with downdraft CAPE values near 800j/kg. Storms initially formed across northern Ohio and then moved southeast through eastern Ohio and western PA. The hardest hit areas where Tuscarawas county in Ohio and Hancock county in northern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 1:09 PM EST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 209 PM EDT Tue May 22 2018 .SYNOPSIS... A cold front will bring showers and thunderstorms this evening some of which could be strong or severe. High pressure then provides a few days of dry weather. Unsettled conditions return during the holiday weekend. Above normal temperatures will continue. && .NEAR TERM /THROUGH TONIGHT/... Severe Thunderstorm Watch issued for the northwestern half of the forecast area through 01z this evening. To our north and west, a cold front draped through the southern Great Lakes is developing convection just south of Lake Erie and through eastern Indiana. The cold front will drag through the area this evening with support aloft in the form of a passing upper-level shortwave trough. Despite expansive cloud cover through midday, destabilization is occuring under strengthening mid-level wind field. Thunderstorms developing through northeast Ohio this afternoon will move through the forecast area through this evening, possibly persisting into the early overnight hours. Some mid- level drying, evident on the morning ILN sounding, and developing DCAPE to the tune of ~800 J/Kg would suggest that damaging wind would be the primary threat this evening. Cannot, however, rule out the potential for large hail as the bulk of the CAPE is centered over the hail growth zone near 400-500mb. Thunderstorms should weaken by midnight as instability wanes, and only a few showers at most should remain along the southeast ridges overnight. Fog is a possibility, especially across the north, if clouds can clear a bit faster than expected. Temperatures will continue to run above normal. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... A pattern shift is in the works for the latter part of the week, bringing drier weather areawide. In the wake of tonight's cold front, showers will have all but dwindled by Wednesday morning. Dewpoints will fall back into the mid 50s, allowing conditions to feel a little less muggy. From there, surface high pressure and ridging aloft will keep the forecast dry through Friday. Temperatures will steadily climb back up to well above average by Thursday and Friday, with higher humidity levels returning by the weekend. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As quickly as the dry weather arrives this week, it appears it will come to an end heading into the holiday weekend. Moisture gets pumped northward around a potential Gulf tropical system, and waves riding over the flattened ridge will provide support for several rounds of precipitation. Given the potential for high PWAT air and warm rain processes, there is some potential for at least isolated areas of excessive rainfall. Will continue to monitor this over the coming days. Temperatures will be moderated back down some by the addition of clouds and rain showers, but will remain at least a few degrees above average. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... MVFR ceilings have been stubborn and not sure how much improvement there will be before a line of developing showers and thunderstorms moves through during the evening hours. Have gone pessimistic with TAFs remaining MVFR into the mid/late afternoon. Some sites may have a brief VFR period, but MVFR/local IFR conditions are possible in any thunderstorms that develop during the late afternoon and evening hours. Behind the front low ceilings are expected to develop with leftover low level moisture, and a period of IFR ceilings appears likely through Wednesday morning. OUTLOOK... Restriction potential returns with weekend low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 349 AM EDT Tue May 22 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-230800- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 349 AM EDT Tue May 22 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are expected ahead of a cold front during the afternoon and evening. A few of the thunderstorms could produce strong to damaging wind gusts, with large hail a secondary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
321 PM EDT TUE MAY 22 2018
PAZ007-221945-
Mercer-
321 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN MERCER COUNTY...
At 320 PM EDT, a strong thunderstorm was located 7 miles east of
Cortland, or 7 miles northwest of Sharpsville, moving east at 15 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Hermitage... Sharpsville...
Greenville... Clark...
LAT...LON 4142 8040 4131 8038 4123 8043 4127 8052
4143 8052
TIME...MOT...LOC 1920Z 286DEG 13KT 4134 8059
KramarThe Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
State official reported a tree blocking roadway.
Local media reported trees snapped in Sterling Ridge neighborhood.
State official reported a tree down on power lines along Mayview Road.
State official reported a tree down blocking Muse Bishop Road.
State official reported a tree down on McGregor Drive.
State official reported a tree and wires down in Mc Murray.
State official reported a tree down at Paxton Farm Road and Western Avenue.
State official reported trees down along Indian Hill Road and Finley Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761191, 761192, 761193, 761194, 761195, 761196, 761197, 761198, 761199.